The nephrotoxic effects of cyclosporine, aminoglycoside antibiotics, cisplatin, amphotericin B, beta-lactam antibiotics and indomethacin are reviewed. These drugs were chosen because they are among the most frequent causes of renal injury in children. In addition, their nephrotoxicity is caused by different mechanisms. Several generalizations can be made, however. First, agents which cause tubular damage tend to be synergistic in their toxic effects. This synergism is seen when several nephrotoxic drugs are given simultaneously. In addition, the use of a nephrotoxic agent in a patient with pre-existing renal disease can result in severe tubular injury. Second, serum levels of the drug frequently fail to correlate with the degree of nephrotoxicity in individual patients. Third, early signs of renal injury can be subtle (e.g., minor changes in electrolyte excretion) or dramatic (e.g., acute renal failure). The subtle changes are particularly important, since they can be useful predictors of serious nephrotoxicity.